| Model Number |
423281 |
| Medical Device Problem Code |
Incorrect Measurement (1383)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Malfunction
Event or Problem Description
Intended use: vitek® ms prime is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms prime system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial and fungal infections.The vitek® ms prime system is intended for laboratory use by healthcare professionals who are trained in microbiology and good laboratory practices.Description of the issue.A customer in portugal notified biomérieux of obtaining a misidentification of streptococcus mitis/oralis as streptococcus pneumoniae when testing a pediatric blood sample using the vitek ms prime -reference 423281 ( serial number# (b)(4)).Indeed, the customer indicated that a sample from a pediatric blood culture had been identified as a streptococcus pneumoniae but all the other methods and diagnosis were inconsistent with streptococcus pneumoniae.Summary: vitek prime : streptococcus pneumoniae vitek 2 : strep mitis/oralis.Optoquine : resistant, the ast profile is not consistent with pneumococcus.At the time of the assessment, there is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.This event has been reviewed for vigilance reporting in accordance with 21 cfr 803, concerning medical device reporting.Per biomérieux internal standard operating procedures, organism misidentification in association with vitek® ms prime is considered to be a potentially reportable event (pre).Incorrect id result - injury or illness could result from an incorrect organism identification.Lack of appropriate diagnosis or therapy, continued administration of inappropriate antimicrobials or other potentially toxic therapies may result.This review has determined that this event meets the criteria for reporting as a malfunction.Although this event does not allege that death or serious injury actually occurred, it has been determined that there is potential for serious injury should the situation recur while testing a patient isolate.A biomérieux internal investigation will be initiated.
Additional Manufacturer Narrative
Context a customer in portugal notified biomérieux of obtaining a misidentification of streptococcus mitis/oralis as streptococcus pneumoniae when testing a pediatic blood sample using the vitek ms prime -reference 423281 ( serial number# (b)(6)).Investigation results fine tuning according to the vilink alert tool criteria, no fine tuning was needed on vitek ms prime during customer¿s tests.Spot preparation quality spot preparation seems to be good (calibrator ¿all peaks¿ values are homogeneous) kb review unknown, no reference method has been made to confirm the expected identification.Sample data analysis the strain tested with vitek ms prime allows to obtain no identification results (5 times) and potential misidentifications to streptococcus pneumoniae (4 times) or streptococcus mitis/oralis (1 time).The potential misidentifications to streptococcus pneumoniae were obtained with correct amount of peaks (between 43 to 73).The amount of no identification results is high meaning that it could be a species out of the vitek ms kb v3.2 reprocessing of customer¿s data with new vitek ms kb v3.3 allows to obtain several identifications to streptococcus pneumoniae and to streptococcus peroris (new species added in kb v3.3).Reprocessing customer¿s data with ruo databases (saramis v4.17) allows to obtain streptococcus spp and no identification.With reference spectra database, a lot of potential identification results are given (i.E.Streptococcus peroris, streptococcus infantis, streptococcus mitis, streptococcus pneumoniae) meaning that it could be a species out of the ruo database.To be noticed that the user manual supplements - 161150-1611 - b - en - vitek ms prime clinical use - v3.2 knowledge base indicates that : interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.¿ testing of species not found in the database may result in an unidentified result or a misidentification.Our r&d department had recorded a change request (#2445) in order to improve the future vitek ms knowledge base for streptococcus species conclusion : the cause of the misidentification issue could be linked to a system limitation (species out of the vitek ms kb v3.2).To confirm the cause of the identification issues, a strain returned has been asked.Unfortunately, the customer cannot provide us the strain.Consequently, no further investigation could be done and the cause of the issue has been defined as ¿unknown¿.